Iowa, 2010

Flash Flood and Heavy Rain in Iowa, July 6 to 7, 2010

July 6 to 7, 2010 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced rainfall of 5 inches, which caused flash flooding near the town of Washta during the afternoon of July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced rainfall of 5 inches, which caused flash flooding near the town of Washta during the afternoon of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 9:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 6, 9:59 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT TUE JUL 6 2010

.DISCUSSION...
WK MID LVL WAVE LIFTING THRU NRN SD/SRN ND THIS MORNING WL MEAN
ISOLATED CONVECTIVE CELL SHUD CONTINUE TO PUSH EWRD THRU KHON AREA
THROUGH MIDDAY HOURS...FEEDING OFF ELEVATED INSTABILITY. STRUCTURE
HAS BEEN SHOWING SOME NICE COOLING ON IR...A BIT MORE LIGHTNING...
BUT REFLECTIVITIES STRUGGLING TO GET MUCH OVR 50 DBZ...SO LKLY BRIEF
HEAVY RAINER SLIDING JUST TO N OF KHON. MEANWHILE...EARLIER
STRATUS/FOG IS BREAKING INTO A SC FIELD THRU NW IA/SW MN...WITH
TEMPS/DPWTS ALREADY CLIMBING NICELY FROM RADIATIVE MORNING DIP.
OTHERWISE...FOCUS IS ON THE POTENTIAL FOR SVR CONVECTION LATER IN
THE DAY.

A BROADLY FRONTOGENETIC ZONE SETS UP THRU THE DAY OVR LOWER BRULE TO
MID JAMES VALLEY. WL LKLY GET EXTRA KICK FROM DIFFERENTIAL HEATING
DUE TO SUN SOUTH AND CLDS NORTH.  THIS BNDRY WL BE IN PLACE AS
SECOND MID LVL WAVE EXPECTED TO PUSH INTO CNTRL DKTS OUT OF WRN
TROUGH THIS EVENING.  ATM WKLY CAPPED TO SFC/ML BASED CONVECTION
EVEN INTO LATE AFTN. HOWEVER...NOT STRONG ENOUGH TO RESIST ANY BOOST
TO LOW LVL CONVERGENCE/MID LVL COOLING...SO EXPECT CONVECTION TO
FIRE ARND 22Z-23Z IN SCNTRL AREAS.  PARAMETERS WORKED UP FOR FAR WRN
CWA NR 9V9 ARE A BIT CONCERNING...AS EVEN A CONSERVATIVE ESE WIND
RESULTS IN ENOUGH 0-1KM SHEAR...IN COMBINATION WITH THE DEEPER SHEAR
WITH SLIGHTLY STRONGER MID LVL FLOW THRU NWRN HALF OF CWA...TO MAKE
SUPERCELLULAR MODES POSSIBLE. LOW LVL WNDS ARE A BIT WEAK...BUT WITH
STRENGTHENING MID LVL FLOW AND THE POTENTIAL FOR EVEN MORE TURNING
IN THE LOWEST KM...WOULD NOT SAY THE TORNADIC THREAT WOULD BE
ZERO...RATHER SOMETHING THAT WOULD HAVE TO BE WATCHED FOR ISOLD LATE
AFTN/EARLY EVNG STORMS. SOME DIFFERENCES ON HOW TO HANDLE CONVECTION
WITH HRRR INDICATING A RAPID EWRD SPREAD THRU EVNG...BUT OTHER SLNS
SHOWING ACTIVITY HOLDING BACK WITH SOME INTERVENING MID LVL RIDGING
THRU SERN SD FOR MUCH OF UPCOMING NIGHT. CERTAINLY SVR THREAT WOULD
APPEAR TO REMAIN THRU WRN AREA ONLY THRU THE EVNG HOURS.

BASED ON BUFKIT SOUNDINGS WOULD EXPECT SCT SC FIELD TO DEVELOP MUCH
OF THE CURRENTLY SUNNY AREAS IN NEXT 1-2H...BUT PC SHOULD COVER.
WL HAVE TO WATCH TMPS A BIT TO MAKE SURE CLDS DO NOT KEEP FAR NWRN
AREAS A FEW DEGREES COOLER THAN GOING. /CHAPMAN

&&

.AVIATION...
SHORT TERM CONCERNS THIS MORNING REVOLVE AROUND LOW CIGS THRU ERN
CWA...AND AN ISOLD THUNDERSTORM JUST W OF KHON. LIFR STRATUS
RESIDUALS ACRS NW IA THIS MORNING WITH FOG DISSIPATING BY 14Z.
ANY CIGS WITH STRATUS LKLY TO DISSIPATE IN FAVOR OF A HIER MAINLY
SCT FLAT SC FIELD DEVELOPING OVR MUCH OF THE AREA DUE TO RECENT
MOISTURE...WITH HGTS WORKING FROM UPR MVFR INTO THE LOWER VFR RANGE
BY MIDDAY. CONVECTIVE CELL WL CONTINUE TO PUSH ENE AT 32 KTS LATE
THIS MORNING...WITH NO REASON TO EXPECT IT TO DISSIPATE AS DRIVEN
BY MID LVL WAVE AND FEEDING OFF WK ELEVATED INSTABILITY. EXPECTED
TO PASS JUST N OF KHON...SO DID NOT MENTION MORE THAN VCTS IN
UPDATED TAF. LONGER RANGE AVIATION CONCERN IS WITH CONVECTIVE
POTENTIAL AS BNDRY STARTS TO SHARPEN UP ACRS WRN CWA DURING THE
AFTN. CONVECTIVE DEVELOPMENT APPEARS LIKELY BY LATE AFTN/EARLY
EVNG...AS WK WAVE APPROACHES AND INSTABILITY/SHEAR CONCENTRATES ALG
BNDRY. THE CONVECTIVE ACTIVITY WILL LIKELY PRODUCE HEAVY RAIN
REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT TAFWISE WOULD SEEM THAT
2SM WOULD BE SUFFICIENT. THESE STORMS WILL AFFECT THE KHON TERMINAL
AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT THE KFSD AND KSUX
TERMINALS. /CHAPMAN

&&

.PREV DISCUSSION...
AFTER PATCHY SHALLOW FOG EARLY...MAINLY EAST OF I29...SHOULD BE A
CLASSIC SUMMER DAY WITH CONSIDERABLE SUNSHINE...WARM TEMPS AND INCRG
HUMIDITY WITH LOTS OF EVAPORATION IN BOUNDARY LAYER FROM RECENT
RAINS. SCT TO BKN CU EXPCD TO DVLP ESPECIALLY IN MORE MOIST AIR MASS
IN NWRN IA THIS AFTN. ATTENTION TURNS TO NEXT DECENT SHORT WAVE MOVG
SLOWLY EWD FROM NRN RCKYS TDA INTO NRN PLAINS WED. THIS SYSTEM WILL
INDUCE QUITE A RETURN SELY FLOW OF MOIST LOW LVL AIR FROM THE CNTRL
AND SRN PLAINS THRU TNGT IMPINGING ON DVLPG FRONTAL BOUNDARY MOVG
THRU CNTRL SD. SO INCREASED POPS AND QPF SOME MORE NWRN THIRD OF CWA
TNGT AS EXPECT WDSPRD TSTM DEVELOPMENT AS SHORT WAVE STARTS TO MOVE
EAST INTO AREA. ACTUALLY QUITE A LOT OF DEEP SHEAR AND INSTABILITY
AVAILABLE IN NWRN THIRD OF CWA FROM LATE THIS AFTN INTO TNGT...AND
A FEW SVR STORMS QUITE PSBL. MODELS HAVE BEEN ON THE WEAK SIDE WITH
MCSS ALL SUMMER LONG...AND FEEL MCS DVLPG INTO WRN CWA THIS EVE
WILL KEEP MOVG EAST INTO SERN SD EARLY WED...WEAKEN IN THE MRNG...
THEN REDEVELOP AGAIN IN THE SERN CWA IN THE AFTN. CDFNT/OUTFLOW
BOUNDARY MOVG GRADUALLY SEWD OVER CWA WED FLWD BY NLY FLOW OF RAIN
COOLED AIR AND DROPPED HIGHS SOME NORTH AND WEST IN CWA. COULD BE
SOME HEAVY RAINS AGAIN FOR NWRN THIRD OF CWA TNGT...PSBLY MOVG EWD
THRU PARTS OF CWA BY WED AFTN AS HAS BEEN RECENT HISTORY. KEPT
LINGERING CHCS OF SHRA IN SERN CWA WED EVE...THEN FINALLY CLRG OUT
WITH A COUPLE OF NICE DAYS EXPCD FOR THU THRU FRI. MIGHT HAVE TO
WATCH FOR ISOLD INSTABILITY -TSRA IN THE AFTN HOURS ESP NERN CWA.
PATTERN GETS ACTIVE AGAIN FOR TSTMS FROM SAT NGT TO NEXT WEEK...
WITH THE USUAL EXACT TIMING ISSUES. /RSR

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 6, 10:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT TUE JUL 06 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT TUE JUL 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS
AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE
LOWER BRULE AREA.  EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF
TORNADO.  THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE
DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE
SMET...MITCHELL...AND LAKE ANDES.  THE SLOW EASTWARD MOVEMENT OF
STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL
THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR
LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR
LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY
RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING
TRENDS IN AREA RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER
THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF
A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER
THREAT IS NOT EXPECTED.

THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY
THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY
IN THE NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Cherokee

When
July 6, 1:00 PM CST
Where
Cherokee County, 2.15 mi WNW of Washta
Reported by
Public
Coordinates
42.580, -95.760

Two inches of rain fell in 45 minutes.

Flash Flood, Cherokee

When
July 7, 2:30 PM CST to 4:30 PM CST
Where
Cherokee County, 4.07 mi W of Washta to 1.38 mi N of Washta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.570, -95.800

Heavy rainfall of 5 inches caused flooding of roads, culverts, and fields.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249113, 249110.